Approximations and complex multiplication according to Ramanujan

  • D. V. Chudnovsky
  • G. V. Chudnovsky


This talk revolves around two focuses: complex multiplications (for elliptic curves and Abelian varieties) in connection with algebraic period relations, and (diophantine) approximations to numbers related to these periods. Our starting point is Ramanujan’s works [1], [2] on approximations to π via the theory of modular and hypergeometric functions. We describe in chapter 1 Ramanujan’s original quadratic period— quasiperiod relations for elliptic curves with complex multiplication and their applications to representations of fractions of π and other logarithms in terms of rapidly convergent nearly integral (hypergeometric) series. These representations serve as a basis of our investigation of diophantine approximations to π and other related numbers. In Chapter 2 we look at period relations for arbitrary CM-varieties following Shimura and Deligne. Our main interest lies with modular (Shimura) curves arising from arithmetic Fuchsian groups acting on H. From these we choose arithmetic triangular groups, where period relations can be expressed in the form of hypergeometric function identities.


Complex Multiplication Elliptic Curf Abelian Variety Eisenstein Series Monodromy Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Ramanujan, Collected Papers, Cambridge, 1927, 23–39.MATHGoogle Scholar
  2. [2]
    G.H. Hardy, Ramanujan, Cambridge, 1940.Google Scholar
  3. [3]
    G.N. Watson, Some singular moduli (I);(II);(III); (IV) ; Quart. J. Math. Oxford, 3 (1932), 81–98; 189–212; Proc. London Math. Soc. 40 (1936) , 83–142; Acta Arithmetica, 1 (1936), 284–323.Google Scholar
  4. [4]
    J.M. Borwein, P.B. Borwein, Pi and the AGM, Wiley, 1987.MATHGoogle Scholar
  5. [5]
    E.T. Whittaker, G.N. Watson, A Course of Modern Analysis, 4 ed., Cambridge, 1927.MATHGoogle Scholar
  6. [6]
    A. Weil, Elliptic Functions According to Eisenstein and Kronecker, Springer, 1976.CrossRefMATHGoogle Scholar
  7. [7]
    C.L. Siegel, Bestimmung der elliptischen Modulfunktionen durch eine Transformations gleichung, Abh. Math. Sem. Univ. Hamburg, 27 (1964), 32–38.CrossRefMATHMathSciNetGoogle Scholar
  8. [8]
    A. Weil, Sur les Périodes des Intégrales Abéliennes, Comm. Pure Appl. Math., 29 (1976), 813–819.CrossRefMATHMathSciNetGoogle Scholar
  9. [9]
    D. Masser, Elliptic Functions and Transcendence, Lecture Notes Math., v. 437, Springer, 1975.MATHGoogle Scholar
  10. [10]
    S. Lefschetz, On certain numerical invariants of algebraic varieties with application to Abelian varieties, Trans. Amer. Math. Soc., 22 (1921) , 327–482.CrossRefMATHMathSciNetGoogle Scholar
  11. [11]
    E.T. Whittaker, On hyperlemniscate functions, a family of automorphic functions, J. London Math. Soc., 4 (1929) , 274–278.CrossRefMATHMathSciNetGoogle Scholar
  12. [12]
    D.V. Chudnovsky, G.V. Chudnovsky, Computer assisted number theory, Lecture Notes Math. , Springer, 1240, 1987, 1–68.CrossRefMathSciNetGoogle Scholar
  13. [13]
    Ch. Hermite, Sur la Théorie des Équations Modulaires, C.R. Acad. Sci. Paris., 48 (1859) , 940–1079–1097; 49 (1859) , 16–110–141.Google Scholar
  14. [14]
    H.M. Stark, Class-numbers of complex quadratic fields, Lecture Notes Math., Springer, v. 320, 1973, 153–174.Google Scholar
  15. [15]
    D. Shanks, Dihedral quartic approximation and series for π, J. Number Theory, 14 (1982), 397–423.CrossRefMATHMathSciNetGoogle Scholar
  16. [16]
    R. Fricke, Die Elliptischen Funktionen und ihre Anwendungen, v. 1, Teubner, 1916.Google Scholar
  17. [17]
    A. Baker, Transcendental Number Theory, Cambridge, 1979.MATHGoogle Scholar
  18. [18]
    H.M. Stark, A transcendence theorem for class number problems, I; II; Ann. Math. 94 (1971) , 153–173;CrossRefMATHGoogle Scholar
  19. [18a]
    H.M. Stark, A transcendence theorem for class number problems, I; II; Ann. Math. 96(1972), 174–209.CrossRefMATHGoogle Scholar
  20. [19]
    C.L. Siegel, Zum Beweise des Starkschen Satzes, Invent. Math., 5 (1968) , 180–191.CrossRefMATHMathSciNetGoogle Scholar
  21. [2 0]
    G. Shimura, Automorphic forms and the periods of Abelian varieties, J. Math. Soc. Japan, 31 (1979) , 561–59.CrossRefMATHMathSciNetGoogle Scholar
  22. [21]
    G. Shimura, The arithmetic of certain zeta functions and automorphic forms on orthogonal groups, Ann. of Math., 111 (1980) , 313–375.CrossRefMATHMathSciNetGoogle Scholar
  23. [22]
    P. Deligne, Valeurs de fonctions L et périodes d’integrales, Proc. Symp. Pure Math., v. 33, Part 2, Amer. Math. Soc., Providence, R.I., 313–346.Google Scholar
  24. [23]
    P. Deligne, Cycles de Hodge absolus et périodes des integrals des variétés abéliennes, Soc. Math. de France, Memoire, N 2, 1980, 23–33.Google Scholar
  25. [24]
    G. Shimura, Introduction to the Arithmetic Theory of Automorphic Forms, Princeton, University Press, 1971.Google Scholar
  26. [25]
    G. Shimura, Y. Taniyama, Complex Multiplication of Abelian Varieties and Its Applications to Number Theory, Publications of the, Mathematical Society of Japan, No 6, 1961.MATHGoogle Scholar
  27. [26]
    G.V. Chudnovsky, Algebraic independence of values of exponential and elliptic functions. Proceedings of the International Congress of Mathematicians, Helsinki, 1979, Acad. Sci. Tennice, Helsinki, 1980, v. 1, 339–350.Google Scholar
  28. [27]
    B.H. Gross, N. Koblitz, Gauss sums and the p-adic 231C-function, Ann. of Math., 109 (1979) , 569–581.CrossRefMATHMathSciNetGoogle Scholar
  29. [28]
    R. Fricke, F. Klein, Vorlesungen über die Theorie der Automorphen Functionen, bd. 2, Tenbner, 1926.Google Scholar
  30. [29]
    R. Morris, On the automorphic functions of the group (0,3;l1,l2,l3), Trans. Amer. Math. Soc., 7 (1906), 425–448.MATHMathSciNetGoogle Scholar
  31. [30]
    K. Takeuchi, Arithmetic triangle groups, J. Math. Soc. Japan, 29 (1977) , 91–106.CrossRefMATHMathSciNetGoogle Scholar
  32. [31]
    H. P. F. Swinnerton-Dyer, Arithmetic groups in Discrete Groups and Automorphic Functions, Academic Press, 1977, 377–401.Google Scholar
  33. [32]
    J. I. Hutchinson, On the automorphic functions of the group (0, 3; 2, 6, 6), Trans. Amer. Math. Soc ., 5 (1904), 447–460.MATHMathSciNetGoogle Scholar
  34. [33]
    D.V. Chudnovsky, G.V. Chudnovsky, Note on Eisenstein’s system of differential equations, in Classical and Quantum Models and Arithmetic Problems, M. Dekker, 1984, 99–116.Google Scholar
  35. [34]
    D.V. Chudnovsky, G.V. Chudnovsky, The use of computer algebra for diophantine and differential equations, in Computer Algebra as a Tool for Research in Mathematics and Physics, Proceeding of the International Conference, 1984, New York University, M. Dekker, 1987.Google Scholar
  36. [35]
    D.V. Chudnovsky, G.V. Chudnovsky, Applications of Padé approximations to diophantine inequalities in values of G-functions, Lecture Notes Math., v. 1135, Springer, 1985, 9 – 50.CrossRefMathSciNetGoogle Scholar
  37. [36]
    K. Mahler, Perfect systems, Compositio Math., 19 (1968), 95–166.MATHMathSciNetGoogle Scholar
  38. [37]
    D.V. Chudnovsky, G.V. Chudnovsky, Applications of Padé approximations to the Grothendieck conjecture on linear differential equations, Lecture Notes Math., v. 1135, Springer, 1985, 51–100.Google Scholar
  39. [38]
    C.L. Siegel, Uber einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss. Phys. Math. Kl. 1, 1929.Google Scholar
  40. [39]
    G.V. Chudnovsky, Contributions to the Theory of Transcendental Numbers, Mathematical Surveys and Monographs, v. 19, Amer. Math. Soc., Providence, R.I., 1984.CrossRefMATHGoogle Scholar
  41. [40]
    G.V. Chudnovsky, Padé approximation and the Riemann monodromy problem, in Bifurcation Phenomena in Mathematical Physics and Related Topics, D. Reidel, Boston, 1980, 448–510.Google Scholar
  42. [41]
    G.V. Chudnovsky, Rational and Padé approximation to solutions of linear differential equations and the monodromy theory. Lecture Notes Physics, v. 126, Springer, 1980, 136–169.CrossRefMathSciNetGoogle Scholar
  43. [42]
    G.V. Chudnovsky, Padé approximations to the generalized hypergeometric functions. I., J. Math. Pures et Appliques, Paris, 58 (1979), 445–476.MATHMathSciNetGoogle Scholar
  44. [43]
    G.V. Chudnovsky, On the method of Thue-Siegel, Ann. of Math., 117 (1983), 325–382.CrossRefMATHMathSciNetGoogle Scholar
  45. [44]
    C.L. Siegel, Transcendental Numbers, Princeton University Press, 1949.MATHGoogle Scholar
  46. [45]
    G.V. Chudnovsky, Rational approximations to linear forms of exponentials and binomials, Proc. Nat’1 Acad. Sci. U. S. A. , 80 (1983), 3138–3141.CrossRefMATHMathSciNetGoogle Scholar
  47. [46]
    D.V. Chudnovsky, G.V. Chudnovsky, A random walk in higher arithmetic, Adv. Appl. Math., 7 (1986), 101–122.MATHMathSciNetGoogle Scholar
  48. [47]
    H. Poincare, Sur les groupes des équations lineaires, Acta. Math., 4 (1884) 2 01–312 .CrossRefMathSciNetGoogle Scholar
  49. [48]
    D.A. Hejhel, Monodromy groups and Poincar series, Bull. Amer. Math. Soc., 84 (1978) , 339–376.CrossRefMathSciNetGoogle Scholar
  50. [49]
    E.T. Whittaker, On the connexion of algebraic functions with automorphic functions, Phil. Trans., 122 A(1898), 1–32.Google Scholar
  51. [50]
    R.A. Rankin, The differential equations associated with the uniformization of certain algebraic curves, Proc. Roy. Soc. Edinburgh, 65 (1958) 35–62.MATHMathSciNetGoogle Scholar
  52. [51]
    A. Schonhage, V. Strassen, Schnelle Multiplikation grosser Zahlen, Computing, 7 (1971) , 281–292.CrossRefMathSciNetGoogle Scholar
  53. [52]
    D.V. Chudnovsky, G.V. Chudnovsky, Algebraic complexities and algebraic curves over finite fields, Proc. Natl. Acad. Sci. USA, 84 (1987), 1739–1743 .CrossRefMATHMathSciNetGoogle Scholar
  54. [53]
    A. Schonhage, Equation solving in terms of computational complexity, Proc. International Congress of Mathematicians, Berkeley, 1986.Google Scholar
  55. [54]
    R.P. Brent, Multiple-precision zero-finding methods and the complexity of elementary function evaluation, in Analytic Computational Complexity, J.F. Traub, Ed., Academic Press, 1975, 151–176.Google Scholar
  56. [55]
    R.P. Brent, The complexity of multiple-precision arithmetic, in Complexity of Computational Problem Solving, R.S. Anderson and R.P. Brent, Eds. Univ. of Queensland Press, Brisbane, Australia, 1975, 126–165.Google Scholar
  57. [56]
    D.V. Chudnovsky, G.V. Chudnovsky, On expansions of algebraic functions in power and Puiseux series, I; II; J. of Complexity, 2 (1986), 271–294;CrossRefMATHMathSciNetGoogle Scholar
  58. [56a]
    D.V. Chudnovsky, G.V. Chudnovsky, On expansions of algebraic functions in power and Puiseux series, I; II; J. of Complexity, 3 (1987), 1–25.CrossRefMATHMathSciNetGoogle Scholar
  59. [57]
    O. Perron, Die Lehre von den Kettenbrüchen, Teubner, 1929.MATHGoogle Scholar
  60. [58]
    D. Bini, V. Pan, Polynomial division and its computational complexity, J. of Complexity, 2 (1986), 179–203.CrossRefMATHMathSciNetGoogle Scholar
  61. [59]
    D. A. Hejhal, A classical approach to a well-known spectral correspondence on quaternion groups, Lecture Notes Math., v. 1135, Springer, 1985, 127–196.Google Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • D. V. Chudnovsky
    • 1
  • G. V. Chudnovsky
    • 1
  1. 1.Department of MathematicsColumbia UniversityNew YorkUSA

Personalised recommendations